High Wind, Southwest Mountains
- When
- March 18, 9:50 AM MST
- Where
- Southwest Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
A peak wind gust of 60 mph was reported one mile east of Alma.
A slow-moving, strong low pressure system slowly approached New Mexico on the 18th. Strong winds aloft and a tight surface gradient along with an unstable atmosphere produced widespread high winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A slow-moving, strong low pressure system slowly approached New Mexico on the 18th. Strong winds aloft and a tight surface gradient along with an unstable atmosphere produced widespread high winds. Numerous reports of damage were received in the Albuquerque Metro area. Snow also fell across the northern half of New Mexico, heaviest in the northern mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 18, 2:23 AM MST, 7 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 323 AM MDT SUN MAR 18 2012 .DISCUSSION... VERY ACTIVE WEATHER DAY EXPECTED ACROSS THE LAND OF ENCHANTMENT. UPPER LEVEL TROUGH OVER SOUTHERN CALIFORNIA HAS BEEN USHERING IN QUITE A BIT OF MOISTURE OVER ARIZONA AND WESTERN NEW MEXICO THIS MORNING. THIS IS CLEARLY EVIDENT BY THE WIDESPREAD PRECIPITATION IN ARIZONA PER THE KFSX RADAR AND APPROX 200 PERCENT OF NORMAL PWATS OVER THE MOGOLLON RIM. AS THE UPPER LEVEL SYSTEM CONTINUES TO MOVE EASTWARD TODAY...THESE HIGHER MOISTURE VALUES AS WELL AS THE PRECIPITATION WILL MOVE INTO WESTERN NEW MEXICO. CURRENTLY BELIEVE A HEAVY BAND OF PRECIP ASSOCIATED WITH DEEP LAYER FGEN WILL BEGIN TO MOVE ACROSS THE STATE BOUNDARY AROUND 18Z. PRECIP WILL LIKELY BEGIN AS RAIN...HOWEVER...700 MB TEMPS ARE PROGGED TO QUICKLY DROP TO -10C BY THIS EVENING. IN FACT...FORECAST SOUNDINGS SUGGEST THAT SFC TEMPS WILL DROP BELOW FREEZING ACROSS THE WEST BY MID AFTERNOON. THUS...HAVE CONVERTED THE WINTER STORM WATCH INTO WARNINGS AND ADVISORIES ACROSS THE WEST AND HAVE ALSO ADDED THE WEST SLOPES AND HIGH PEAKS OF THE SANGRE DE CRISTO MOUNTAINS INTO AN ADVISORY. THOUGH THE BULK OF THE PRECIP WILL COME WITH THE INITIAL BAND...SHOWERS WILL PERSIST ON MONDAY UNDER THE COLD CORE ALOFT. STEEP LAPSE RATES BOTH TODAY AND MONDAY SHOULD YIELD ENOUGH INSTABILITY FOR A FEW THUNDERSTORMS. A FEW LIGHTNING STRIKES HAVE ALREADY BEEN NOTED ACROSS PORTIONS OF ARIZONA. AS FOR THE WIND...IT SHOULD BLOW EARLY AND OFTEN TODAY. A FEW SITES JUST WEST OF THE BORDER HAVE ALREADY GUSTED OVER 50KT THIS MORNING. THINK THAT WESTERN AREAS COULD SEE A STRONG GUST JUST AHEAD OR ALONG THE PACIFIC FRONT TODAY WITH 50KT JET AT 700 MB AND A STRONG SFC GRADIENT...THUS THESE AREAS HAVE BEEN CONVERTED INTO A HIGH WIND WARNING. OTHER AREA OF GREATEST CONCERN FOR HIGH WINDS WILL BE FROM THE SC MTNS N/NE TO THE COLORADO BORDER. DESPITE HIGH CLOUDS...SHOULD STILL BE ABLE TO MIX WELL ENOUGH TO TAP INTO SOME OF THE MID LEVEL MOMENTUM. OTHER AREAS ACROSS THE CENTRAL...NORTH AND EAST WILL BE CONVERTED INTO WIND ADVISORIES. IT WILL STILL BE WINDY ON MONDAY...ESPECIALLY ACROSS THE EAST. BUT OTHERWISE...THE MAIN STORY FOR MONDAY OTHER THAN CONTINUED SNOW SHOWERS...WILL BE THE MUCH COLDER TEMPS. HIGH TEMPS WILL BE UP TO 25 DEGREES BELOW AVERAGE ACROSS THE WEST TO 10 DEGREES BELOW AVERAGE ACROSS THE EAST. SYSTEM LOOKS TO CLOSE OFF MONDAY NIGHT OR EARLY TUESDAY ACROSS EAST CENTRAL NM...BUT STILL MOVES FAR ENOUGH EAST BEFORE REALLY GETTING CUT OFF OF FROM THE MAIN FLOW. SOME WRAP AROUND PRECIP STILL POSSIBLE FOR TUESDAY ACROSS THE EAST...BUT BEYOND TUESDAY...QUIET AND WARMER CONDITIONS SHOULD PREVAIL. 34 && .AVIATION... VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS MOST OF OUR AREA THROUGH MID MORNING. EXCEPTION WILL BE ACROSS CURRY AND ROOSEVELT COUNTY WHERE MVFR TO IFR CIGS EXPECTED THROUGH 15Z. DETERIORATING CONDITIONS STARTING IN THE WEST MID MORNING AND SPREADING TO THE CENTRAL AREAS THIS PM...CONTINUING TONIGHT. IFR TO LIFR CONDITIONS LIKELY IN SNOW AND BLOWING SNOW OVER THE WESTERN AND NORTHERN HIGH TERRAIN THIS AFTERNOON AND TONIGHT. AREAS OF BLOWING DUST THIS AFTERNOON AND EVENING OVER THE RIO GRANDE VALLEY AND EASTERN PLAINS MAY REDUCE THE VISIBILITY TO 3 MILES. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ && .FIRE WEATHER... RED FLAG WARNING LATE THIS MORNING THROUGH EARLY EVENING FOR THE EASTERN PLAINS AND NORTHEAST HIGHLANDS DUE TO LOW HUMIDITIES AND STRONG WINDS. CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO EAST AND NORTHEAST NEW MEXICO BY LATE MORNING AS A DEEP TROUGH ALOFT BEGINS TO INVADE NORTHWEST NEW MEXICO. THE TROUGH WILL GENERATE VERY STRONG WINDS... AT THE SURFACE AND ALOFT...FOR NEARLY ALL OF NEW MEXICO TODAY WHILE A VERY DRY AND UNUSUALLY WARM AIRMASS LINGERS OVER THE EASTERN THIRD OF THE STATE. MEANWHILE COLDER AIR AND CHANCES FOR RAIN AND SNOW WILL INVADE THE WESTERN THIRD OF OUR AREA THIS MORNING...THEN SPREAD EAST TO CENTRAL NEW MEXICO THIS AFTERNOON. RH VALUES WILL BE BARELY HIGH ENOUGH OVER CENTRAL NEW MEXICO SUNDAY AFTERNOON TO PRECLUDE CRITICAL FIRE WEATHER CONDITIONS FROM PERSISTING MORE THAN AN HOUR OR TWO. A LONG ENOUGH PERIOD OF CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR ALONG AND EAST OF INTERSTATE 25 IN ZONE 103...NORTHEAST HIGHLANDS...SO HAVE ADDED THEM TO THE RED FLAG WARNING TODAY. THE NORTHERN AND WESTERN NEW MEXICO MOUNTAINS WILL SEE A RETURN TO WINTER LATE TODAY INTO MONDAY AS COLD AIR AND SNOW SHOWERS PREVAIL. THE REST OF OUR AREA WILL EXPERIENCE TEMPERATURES 10 TO 25 DEGREES BELOW SEASONAL NORMALS MONDAY AS THE TROUGH ALOFT BOTTOMS OUT OVER NEW MEXICO AND COLORADO. WEST TO SOUTHWEST WINDS WILL REMAIN BRISK MONDAY ACROSS THE SOUTH AND EAST PARTS OF THE REGION. THE WINTER-LIKE TROUGH DEPARTS SLOWLY ON TUESDAY BUT LEAVES BEHIND ONE MORE CHILLY DAY WITH SOME MORE RAIN AND SNOW SHOWERS FOR MAINLY NORTH AND EASTERN AREAS. THE STORM MAY STALL TO OUR EAST ON WEDNESDAY...BUT A WARMING AND DRYING TREND SHOULD BEGIN WEDNESDAY AND CONTINUE THROUGH AT LEAST NEXT SATURDAY. CHJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 51 25 40 19 / 80 60 60 20 DULCE........................... 52 22 39 12 / 80 70 60 20 CUBA............................ 53 20 38 15 / 70 70 60 30 GALLUP.......................... 45 20 35 15 / 90 80 60 30 EL MORRO........................ 43 17 29 13 / 90 80 60 40 GRANTS.......................... 52 19 36 18 / 70 60 50 30 QUEMADO......................... 46 21 31 16 / 80 80 60 30 GLENWOOD........................ 48 24 38 14 / 70 70 50 20 CHAMA........................... 43 19 33 10 / 100 80 70 30 LOS ALAMOS...................... 52 27 37 21 / 60 60 50 20 PECOS........................... 53 24 35 21 / 30 40 30 10 CERRO/QUESTA.................... 53 20 38 15 / 60 60 40 20 RED RIVER....................... 45 19 32 14 / 70 70 50 30 ANGEL FIRE...................... 50 19 34 14 / 40 60 50 20 TAOS............................ 55 21 40 17 / 60 60 40 20 MORA............................ 53 24 38 19 / 30 40 30 20 ESPANOLA........................ 61 26 43 22 / 40 40 30 10 SANTA FE........................ 54 26 37 21 / 40 50 40 10 SANTA FE AIRPORT................ 58 24 40 20 / 40 50 40 10 ALBUQUERQUE FOOTHILLS........... 59 29 41 25 / 40 40 30 10 ALBUQUERQUE HEIGHTS............. 61 30 42 27 / 30 40 30 10 ALBUQUERQUE VALLEY.............. 62 26 44 22 / 30 30 30 10 ALBUQUERQUE WEST MESA........... 61 29 43 25 / 40 30 30 10 LOS LUNAS....................... 63 28 45 22 / 30 30 30 10 RIO RANCHO...................... 60 30 44 26 / 40 30 30 10 SOCORRO......................... 62 32 45 30 / 30 40 30 10 SANDIA PARK/CEDAR CREST......... 57 27 39 25 / 50 60 60 20 TIJERAS......................... 60 28 42 24 / 40 50 50 20 MORIARTY/ESTANCIA............... 57 27 39 21 / 20 40 40 20 CLINES CORNERS.................. 56 24 39 21 / 10 30 30 10 GRAN QUIVIRA.................... 57 28 38 23 / 20 40 40 20 CARRIZOZO....................... 61 30 43 23 / 10 50 40 10 RUIDOSO......................... 53 26 34 20 / 20 70 40 30 CAPULIN......................... 62 30 47 23 / 10 10 20 20 RATON........................... 68 27 49 22 / 10 20 20 20 SPRINGER........................ 66 32 49 27 / 5 10 20 20 LAS VEGAS....................... 59 24 42 20 / 20 20 20 10 CLAYTON......................... 71 36 54 29 / 0 10 10 20 ROY............................. 65 34 49 26 / 0 10 20 10 CONCHAS......................... 72 38 55 31 / 0 10 10 10 SANTA ROSA...................... 69 38 51 31 / 0 10 10 5 TUCUMCARI....................... 78 39 57 31 / 0 10 10 5 CLOVIS.......................... 76 37 55 30 / 0 20 10 5 PORTALES........................ 78 38 56 31 / 5 20 10 5 FORT SUMNER..................... 77 40 57 33 / 0 10 10 5 ROSWELL......................... 79 40 58 34 / 0 10 10 5 PICACHO......................... 70 35 49 29 / 5 20 20 10 ELK............................. 63 34 42 25 / 10 50 30 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ515-521-523-524-526>533-539-540. WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ507-518>520-522-525. WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ534>538. RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ103-104-108. HIGH WIND WARNING FROM 6 AM THIS MORNING TO 2 PM MDT THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ502-505-506-508-509. WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT MONDAY NIGHT FOR THE FOLLOWING ZONES...NMZ502-503-505-508>511. WIND ADVISORY FROM 6 AM THIS MORNING TO 2 PM MDT THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ501-503-504-510>514-516-517. WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT MONDAY NIGHT FOR THE FOLLOWING ZONES...NMZ501-504-506-512>514-516. && 34/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN MAR 18 2012 NMZ501>540-191200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT SUN MAR 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT WIDESPREAD WIND GUSTS BETWEEN 50 AND 60 MPH WILL CREATE AREAS OF BLOWING DUST WHICH MAY SIGNIFICANTLY REDUCE VISIBILITIES ACROSS CENTRAL AND EASTERN NEW MEXICO. THE STRONG WINDS COMBINED WITH LOW HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS AS WELL AS THE NORTHEAST HIGHLANDS. BY THIS AFTERNOON...A STRONG COLD FRONT WILL BRING MUCH COLDER TEMPERATURES AND PRECIPITATION TO WESTERN NEW MEXICO. PRECIPITATION SHOULD RAPIDLY TURN TO SNOW BY LATE THIS AFTERNOON AND EVENING AND WILL CONTINUE TONIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE LIKELY ACROSS PORTIONS OF NORTHERN AND WESTERN NEW MEXICO. AREAS OF BLOWING AND DRIFTING SNOW MAY ADVERSELY IMPACT TRAVEL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW SHOWERS...HEAVY AT TIMES...WILL CONTINUE ON MONDAY. SLICK ROADS AND LOCALLY REDUCED VISIBILITIES ARE POSSIBLE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND STRONG WIND GUSTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 34
23 high wind, 5 heavy snow. Local standard time, as filed.
A peak wind gust of 60 mph was reported one mile east of Alma.
Dunken RAWS had a sustained wind speed of 40 mph for one hour.
Widespread high winds produced numerous reports of wind damage across Albuquerque. Numerous trees, several light poles and power lines were reported down, as well as a large billboard. A trampoline was blown over an eight foot wall. Power was lost to roughly 33,000 residents. Sustained winds at the Albuquerque Sunport reached 48 mph. The peak wind gust at Double Eagle Airport hit 58 mph while sustained speeds were as high as 46 mph. The highest wind gust in Albuquerque was 72 mph on the far east side of town. In Belen, the peak wind gust at Belen Airport was 59 mph while sustained winds reached 45 mph.
A wind gust of 71 mph was recorded 2 miles southeast of Stanley, 65 and 66 mph around Edgewood and 63 mph 3 miles northeast of La Cienega. Wind damage was reported in Santa Fe.
A wind gust of 58 mph was reported at the top of Taos Ski Valley.
The Sierra Blanca Airport also reported a sustained wind of 48 mph from 455pm to 555pm MST.
The Las Vegas Airport also recorded a sustained wind of 48 mph from 1253pm to 153pm MST.
The wind was also sustained at 48 mph from 1253pm to 153pm. MST.
The Los Alamos Airport also reported a sustained wind of 49 mph from 1255pm to 155pm MST. The Tower RAWS site recorded a wind gust of 58 mph at 221pm MST.
The wind at the Chupadera RAWS was also sustained at 41mph from 139pm to 239pm MST.
Ute Mountain RAWS had a peak wind gust to 67 mph at 449pm MST, with sustained winds of 41 mph from 149pm to 249pm MST.
The Angel Fire Airport also reported sustained winds of 44 mph from 215pm to 315pm MST.
A peak wind gust of 67 mph was reported 15 miles south-southeast of Bard in Quay County. The Tucumcari Airport recorded a peak wind gust of 58 mph at 319pm MST and sustained winds of 44mph from 719pm to 819pm MST.
The Columbia Scientific Balloon Facility near Fort Sumner recorded a peak wind gust of 66 mph.
A trained spotter reported a wind gust estimated at 60 mph two miles south of Roy.
Law enforcment reported a wind gust estimated at 80 mph in Vaughn.
The Clines Corners ASOS also reported sustained winds of 47 mph from 510pm to 610pm MST.
The Raton Crews Airport recorded a peak wind gust of 67 mph at 246pm MST. It also recorded sustained winds of 54 mph from 346pm to 446pm MST.
The Magdalena Ridge Observatory reported a wind gust of 67 mph at 300pm MST.
A trained spotter reported a wind gust estimated at 60 mph in Picacho.
Up to nine inches of snow fell across the San Juan Mountains.
Up to a foot of snow fell across the west slopes of the Sangre de Cristo Mountains.
Seven to 14 inches of snow fell across the northern Sangre de Cristo Mountains above 9500 feet.
Six to 14 inches of snow fell across the southern Sangre de Cristo Mountains above 9500 feet.
Two to nine inches of snow fell across the east slopes of the Sangre de Cristo Mountains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361068, 361071, 361067, 361069, 361070, 361483, 361484, 361485, 361486, 361487, 361488, 361489, 361491, 361492, 361493, 361494, 361495, 361496, 361490, 361497, 361498, 361499, 361500, 361501, 361502, 361503, 361504, 361505.